Alert archive / Hawaii / Winter Weather Advisories in 2021
Winter Weather Advisory 13, NWS Honolulu, HI
NWS Honolulu, HI issued this winter weather advisory at Dec 6, 2021, 3:24 AM HST for Hawaii County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 6, 2021, 3:24 AM HST (13:24 UTC)
- Expired
- Dec 6, 2021, 3:33 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted.
045 WWHW40 PHFO 061324 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 324 AM HST Mon Dec 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR THE BIG ISLAND SUMMITS ABOVE 12000 FEET ELEVATION... HIZ028-070230- /O.CAN.PHFO.BZ.W.0001.000000T0000Z-211206T1600Z/ /O.NEW.PHFO.WW.Y.0013.211206T1324Z-211207T0400Z/ Big Island Summits- 324 AM HST Mon Dec 6 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Snow. Additional snow accumulations of up to 4 inches are forecast. * WHERE...Mauna Kea and Mauna Loa summits above 12,000 feet elevation. * WHEN...Until 6 PM HST this evening. * IMPACTS...Plan on slippery road conditions. Blowing snow will significantly reduce visibility at times, with periods of zero visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet, or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities and use caution while driving. && $$ RCB
1 follow-up statement
569 WWHW40 PHFO 070133 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 333 PM HST Mon Dec 6 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... HIZ028-070245- /O.CAN.PHFO.WW.Y.0013.000000T0000Z-211207T0400Z/ Big Island Summits- 333 PM HST Mon Dec 6 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Drier mid-level air moving in will end the snow showers tonight. Gusty winds will continue to create snow drifts. A Wind Advisory remains in effect for the summits of Big Island. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter weather advisory went out at Dec 6, 12:05 AM HST, 3 hours 19 minutes earlier.
Area forecast discussion, Dec 6, 12:05 AM HST, 3 hours 19 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1205 AM HST Tue Dec 6 2021 .SYNOPSIS... A kona low northwest of the islands will bring the threat of heavy rain and locally gusty winds to Kauai County and Oahu today, with the low expected to drift away from the area on Wednesday. A drier airmass moving in from the east has begun to reach the Big Island and Maui County, where the threat of significant flooding has diminished. A breezy and drier trade wind weather pattern will spread over all islands by Thursday, continuing into the weekend. && .DISCUSSION... A vigorous kona low centered NW of the islands will continue to bring the potential for impactful rainfall to the islands of Oahu and Kauai County, with a nearly stationary band of heavy showers persisting over Oahu for the past several hours. A few thunderstorms within this band are possible, and sufficient vertical wind shear exists for some storms to become strong, producing locally gusty winds. Latest guidance indicates little overall movement of the low over the next 24 hours before it pulls W away from the islands on Wednesday. Therefore, a Flood Watch remains in effect for Oahu and Kauai County through Tuesday, and an extension in time may be required as a convergence band E of the low lingers near Kauai, and potentially Oahu. Strong deep-layer high pressure nosing in from the NE will bring locally strong, but mostly dry, trade winds from E to W across the chain Tuesday and Wednesday, with winds initially favoring an ESE direction. These may be strong enough to warrant a Wind Advisory in areas where terrain most accelerates the flow. Trades will likely ease slightly by the end of the week, with breezy ENE winds anticipated. Trade winds may trend back to strong by the end of the weekend as strong high pressure builds far N of the islands. Impactful weather associated with the kona low has mostly cleared Maui County and the Big Island, although the band of heavy showers currently over Oahu and surrounding waters may bring a few brief heavy showers to leeward Molokai overnight. The Flood Watch has been cancelled, and the Wind Advisory for the Big Island Summits has been dropped. && .AVIATION... This evening, a kona low northwest of the island chain continues to maintain deep moisture streaming across the western half of the state, particularly over Oahu and its adjacent waters. As the night progresses, continued rounds of heavy rain are expected across Oahu and the Kauai Channel as the axis of greatest moisture shifts slightly westward to Kauai during the day on Tuesday. Numerous impacts to aviation are expected to continue across these two islands throughout the next 24 hours. Frequent MVFR visibilities and cloud ceilings are expected, though tempo IFR and LIFR conditions are possible within the heaviest rain bands. Elsewhere, as drier low level air pushes into the eastern end of the state, rainfall is expected to be much less across the Big Island and Maui County, though MVFR ceilings with occasional showers are still possible throughout the night. Conditions here will continue to gradually improve Tuesday as the deeper moisture remains further northwest. Numerous AIRMETS remain in effect this evening. AIRMET Sierra is in effect for mountain obscuration across portions of all main Hawaiian Islands with the exception of Oahu where AIRMET Sierra for IFR conditions remains in place. Although this may be cancelled Tuesday morning for the Big Island and Maui County, AIRMET Sierra will likely continue throughout the day for all of Kauai and Oahu. Additionally, AIRMET Tango remains in effect for for moderate turbulence for all islands, though strong surface winds have eased somewhat and may be cancelled Tuesday morning. Finally, light icing continues to be possible around Kauai and Oahu, which will continue well into Tuesday. && .MARINE... A slow west moving kona low far northwest of Kauai is still producing large convergence bands of heavy rain, isolated thunderstorms along its eastern flank, primarily across the central Hawaiian Island offshore and coastal waters. A few of these thunderstorm clusters in both the leeward and windward Oahu nearshore waters are likely producing 34 knot winds or greater thus prompting the issuance of a few Special Marine Warnings this evening. These heavy rain bands will linger over the western end of the island chain through Tuesday and then gradually transition west Wednesday. A high will build northeast of the state that will initiate moderate to fresh trade winds as early as Tuesday night that will persist through the remainder of the week. An all water Small Craft Advisory (SCA) has been extended through tomorrow due to this combination of both strong south winds and resultant high seas. Strengthening trade winds will likely maintain SCA conditions, especially for the typically windier waters around Maui and Big Island, from Tuesday night through mid week. The High Surf Advisory along north facing shores has been cancelled due to the fading north swell lowering surf heights below 15 feet. Several small to moderate period northwest swells arriving throughout the week will keep surf from going completely flat along north and west facing shorelines. Strong southerly winds will continue to generate rough, short period chop along south facing shores through tonight. Surf along east facing shores will remain elevated due to the diminishing north swell wrapping into those spots. Rough to moderate trade wind wave swell will maintain elevated east shore chop from Tuesday night through the rest of the week. The Coastal Flood Statement continues through early Tuesday morning due to abnormally high ocean levels coinciding with seasonal high tides. This could cause some elevated coastal run up near high tide times during sunrise tomorrow. Even in those areas not directly affected by swell, elevated ocean levels may indirectly induce some coastal inundation, especially during periods of high rain runoff during heavy rain urban area events. The Marine Weather Statement has also expired as the harbor surge threat ended with the lowered north swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch through this afternoon for Niihau Kauai and Oahu. Small Craft Advisory until 6 PM HST today for all Hawaiian waters. && DISCUSSION...Birchard AVIATION...Vaughan MARINE...Blood
In the hours before
Local storm report, Dec 5, 9:30 PM HST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
930 PM HST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM FLASH FLOOD KIHEI 20.76N 156.45W
12/05/2021 MAUI HI EMERGENCY MNGR
MAUI EMERGENCY MANAGEMENT AGENCY REPORTS
SEVERAL HOMES FLOODED IN THE MAUI MEADOWS
SUBDIVISION. VEHICLES HAVE BEEN WASHED AWAY
WHILE OTHERS WERE STRANDED BETWEEN FLOODED
CULVERTS.
&&Local storm report, Dec 5, 9:48 PM HST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
948 PM HST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM NON-TSTM WND GST KULA 20.76N 156.33W
12/05/2021 NAN MPH MAUI HI DEPT OF HIGHWAYS
TREES DOWN KULA HWY NEAR KEKAULIKE AVE.
&&Local storm report, Dec 5, 9:50 PM HST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
950 PM HST SUN DEC 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD KULA 20.76N 156.33W
12/05/2021 MAUI HI DEPT OF HIGHWAYS
KULA HWY FLOODING AT LOWER KULA RD.
&&The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 2:30 PM HST | Areal Flood Advisory | HFO | Hawaii | 86 min |
| Dec 5, 3:18 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 5, 3:35 PM HST | Coastal Flood Statement | HFO | Hawaii, Honolulu, Kauai, Kalawao | 42 hr |
| Dec 5, 3:56 PM HST | Flash Flood Warning | HFO | Hawaii | 5 hr |
| Dec 5, 4:27 PM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Dec 5, 5:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Dec 5, 6:22 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Dec 5, 8:02 PM HST | Gale Warning | HFO | 7 hr | |
| Dec 5, 8:02 PM HST | Small Craft Advisory | HFO | 10 days | |
| Dec 5, 9:16 PM HST | Flash Flood Warning | HFO | Kalawao | 12 hr |
| Dec 5, 9:20 PM HST | Flash Flood Warning | HFO | Kalawao | 11 hr |
| Dec 6, 12:37 AM HST | Areal Flood Advisory | HFO | Hawaii | 11 hr |
| Dec 6, 3:26 AM HST | Gale Warning | HFO | 12 hr | |
| Dec 6, 3:37 AM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 12 hr |
| Dec 6, 5:54 AM HST | Special Marine Warning | HFO | 2 hr | |
| Dec 6, 7:09 AM HST | Special Marine Warning | HFO | 51 min | |
| Dec 6, 7:39 AM HST | Special Weather Statement | HFO | Hawaii | 51 min |
| Dec 6, 7:40 AM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Dec 6, 7:57 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 6, 11:30 AM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Dec 6, 12:26 PM HST | Special Marine Warning | HFO | 64 min | |
| Dec 6, 1:12 PM HST | Special Weather Statement | HFO | Honolulu | 63 min |
| Dec 6, 1:16 PM HST | Flash Flood Warning | HFO | Honolulu | 15 hr |
| Dec 6, 1:20 PM HST | Special Marine Warning | HFO | 55 min | |
| Dec 6, 1:43 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
Nearby
Winter Weather Advisories in Hawaii, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.